Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

August 3, 2021

NWS Albuquerque, NM issued this special weather statement at Aug 3, 2021, 11:51 PM MDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2021, 11:51 PM MDT (05:51 UTC)
Expired
Aug 4, 2021, 12:15 AM MDT
In force
24 min
Issued by
NWS Albuquerque, NM
Hail
0.75 in
Wind
30

The radar

The Holloman AFB radar (KHDX), 53 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 5.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2021-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2021-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2661 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

900 
WWUS85 KABQ 040551
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
1151 PM MDT Tue Aug 3 2021
 
NMZ224>226-040615-
Upper Tularosa Valley-South Central Mountains-South Central
Highlands-
1151 PM MDT Tue Aug 3 2021

...A strong thunderstorm will impact portions of southwestern Lincoln
and southeastern Socorro Counties through 1215 AM MDT...

At 1150 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles west of Carrizozo, moving southeast at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Oscuro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3362 10641 3376 10622 3352 10576 3339 10595
      3339 10613
TIME...MOT...LOC 0550Z 309DEG 24KT 3361 10620 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

$$

31

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 3, 11:34 PM MDT, 17 minutes earlier.

Area forecast discussion, Aug 3, 11:34 PM MDT, 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1134 PM MDT Tue Aug 3 2021

.AVIATION...
06Z TAF CYCLE
Convection is ongoing across the eastern plains and will likely
continue through the overnight hours. MVFR to IFR conditions will be
possible later tonight along and east of the Sangre de Cristo
mountains, including KLVS, through the mid-morning hours. Another
round of showers and thunderstorms is in store for Wednesday
afternoon and evening, mainly focusing along and east of the central
mountain chain. Frequent lightning, locally heavy rainfall, gusty
winds, and small hail will be possible with these storms. KFMN and
KGUP are likely to miss out on the activity.

31

&&

.PREV DISCUSSION...319 PM MDT Tue Aug 3 2021...
.SYNOPSIS...
Thunderstorms are expected to continue to develop this afternoon and
tonight over the northern mountains and Highlands. Thunderstorm
activity also continues to expand east of the central mountains with
most storms moving northwest to southeast. The flash flood potential
remains tonight over the Highlands and into northeast New Mexico.
High thunderstorm chances continue for these same areas tomorrow. By
the end of the week thunderstorm chances decrease as overall moisture
across the state decreases. A front may push through the area over
the weekend from the northwest and this will bring more dry air to
the region. High temperatures are expected to be above normal for the
weekend.

Overpeck

&&

.DISCUSSION...
SHORT TERM...(Tonight through Wednesday Night)...
A slow moving upper level trough in northwest flow aloft will move
over northeast NM clip northeast NM tonight and Wednesday morning
keeping showers and thunderstorms active east of the continental
divide during the evening, then along and east of the central
mountain chain after midnight.  With PWATs around 1-1.28 inches,
some thunderstorms will be capable of locally heavy rainfall.  Will
keep the Flash Flood Watch going mainly across northeast areas
through tonight.

Deciding whether or not to issue another Watch for Wednesday will be
tricky, since there will probably be a lot of lingering cloud cover
Wednesday morning associated with the trough and debris clouds from
overnight convection. Models are showing temperatures struggling to
reach the mid 70s along and just east of the Sangre de Cristo,
Sandia and Manzano Mountains, where the greatest QPF is forecast.
Plus, the upper trough is progged to shift east of the state by mid
day. It is forecast to leave some mid-level vorticity in the
atmosphere over central and south central areas, but this is south
of the area of concern, so current confidence in the location of
higher QPF for Wednesday is only moderate at best.  South central
areas may be more favored for higher QPF on Wednesday.  Given all
the uncertainty, will let the night shift reassess with fresh model
guidance and also take into consideration antecedent moisture to
make a hopefully more accurate Flash Flood Watch determination for
Wednesday.

LONG TERM...(Thursday through Tuesday)...
Overall there is not a lot of change in the forecast from the
previous package issuance. The main trends in precipitation chances
and temperatures remain about the same. We are looking at a drop in
precip chances Thursday with low if any chances through early next
week. High temperatures will increase due to the lack of cloud cover
and precip chances. High temps could be 5-10 degrees above normal
with upper 90s possible over the weekend for the central RGV and
eastern plains. Rain chances may come back into the forecast the
middle of next week and take the edge off high temps.

So why is all this going to happen...GFS and ECMWF ensembles are in
pretty good agreement with above normal height anomalies staying
over AZ but then moving over NM on Thursday. A trough currently well
out in the Pacific west of the upper level ridge should move over top
the ridge and weaken it. Models have this trough moving across the
Great Basin and Inter-mountain west on Friday with the ridge center
moving over New Mexico which will lead to little rain chances and
that increase in high temperatures. By Saturday models have the
trough over the central Plains with the ridge now pretty well
flattened out across the southern US. This trough allows for a front
to push across NM from the NW. This really re-enforces much drier air
of NM especially the NW quarter of the state. This will be some of
the driest air we have had in quite some time. Deterministic GFS and
ECMWF have PWATs dropping below 0.5 inches Saturday into Sunday. GFS
and ECMWF ensembles then build above normal height anomalies over
the northern Gulf coast allowing for some SE/S 500mb flow over NM.
This could then bring back some moisture to the region and increase
thunderstorm chances. The problems is that the GFS ensembles are
stronger with the ridge so it may keep a clamp on thunderstorm
activity developing again next week. ECMWF ensemble is not as strong
with the ridge but it does not exactly bring back a lot of moisture
either. We are not going to try to speculate whether this pattern
ends the monsoon but there is at least going to be a solid break in
thunderstorm activity. We will have to see if the ridge can stay
enough east of NM to allow for the monsoon moisture plume to set up
again.

44/39

&&

.FIRE WEATHER...
The rich monsoon moisture pattern will generally decrease during the
latter half of the week and this weekend. The drying has actually
already begun west of the continental divide. A ridge of high
pressure aloft will build over the state from the west Wednesday and
especially Thursday. After lingering storms with locally heavy
rainfall central and east on Wednesday, moisture will recycle as the
high builds more directly overhead on Thursday. Friday, an upper low
crossing the northern Rockies will draw some elevated moisture
northward under the SW US ridge, resulting in a brief and moderate
uptick in the coverage and wetness of storms over western and north
central areas. After dry air advects over the area from the northwest
Saturday and Sunday (the west central mountains will continue to see
cells with smaller wetting footprints), the upper high is progged by
some models to build over the southeast US for the first half of
next week. This would draw a more traditional monsoon moisture plume
north and northeastward over western and north central areas. With
the drier air in place, high temperatures will climb a few to 9
degrees above normal across the forecast area Friday through the
weekend, but they should trend closer to seasonal norms if the
monsoon moisture can return next week as forecast.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 AM MDT Wednesday for the following
zones... NMZ210>215-227>232.

&&
Hazardous weather outlook, Aug 3, 3:13 AM MDT, 20 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
313 AM MDT Tue Aug 3 2021

NMZ201>241-041100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
313 AM MDT Tue Aug 3 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Thunderstorms with heavy rain is likely this afternoon through
tonight, where localized areas of flash flooding will probably
occur, especially over burn scars. The northern mountains and
northeast will be the areas most impacted, with isolated rainfall
amounts of 1 to 2 inches expected. However, showers and thunderstorms
with heavy rain can occur just about anywhere except in the far west.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heavy rainfall is possible again Wednesday afternoon into Wednesday
night. Localized areas of flash flooding may occur, primarily in the
northeast and Sangre de Cristo Mountains. Drier and warmer weather is
forecast for Thursday through Saturday, then high pressure to our
east will cause a clockwise circulation, bringing moisture directly
north into NM from Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

40

In the hours before

Special weather statement, Aug 3, 11:51 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1151 PM MDT Tue Aug 3 2021

NMZ224>226-040615-
Upper Tularosa Valley-South Central Mountains-South Central
Highlands-
1151 PM MDT Tue Aug 3 2021

...A strong thunderstorm will impact portions of southwestern Lincoln
and southeastern Socorro Counties through 1215 AM MDT...

At 1150 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles west of Carrizozo, moving southeast at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Oscuro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3362 10641 3376 10622 3352 10576 3339 10595
      3339 10613
TIME...MOT...LOC 0550Z 309DEG 24KT 3361 10620

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

31

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:15 PM MDTAreal Flood AdvisoryABQSanta Fe90 min
Aug 3, 7:01 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe119 min
Aug 3, 8:23 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Aug 4, 12:48 PM MDTSpecial Weather StatementABQSanta Fe27 min
Aug 4, 1:15 PM MDTSpecial Weather StatementABQSanta Fe30 min
Aug 4, 1:20 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe, Torrance115 min
Aug 4, 2:10 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Aug 4, 2:29 PM MDTAreal Flood AdvisoryABQTorrance3 hr
Aug 4, 2:43 PM MDTSpecial Weather StatementABQ32 min
Aug 4, 2:48 PM MDTSpecial Weather StatementABQTorrance27 min
Aug 4, 2:50 PM MDTSevere Thunderstorm WarningABQSocorro, Torrance17 min
Aug 4, 3:48 PM MDTAreal Flood AdvisoryABQLincoln, Socorro3 hr
Aug 4, 4:10 PM MDTSpecial Weather StatementABQColfax35 min
Aug 4, 4:17 PM MDTAreal Flood AdvisoryABQColfax3 hr
Aug 4, 4:44 PM MDTSpecial Weather StatementABQSandoval31 min
Aug 4, 4:55 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Aug 4, 4:58 PM MDTSpecial Weather StatementABQLincoln32 min
Aug 4, 5:14 PM MDTSpecial Weather StatementABQColfax31 min
Aug 4, 5:43 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval, Santa Fe, Torrance3 hr

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.